Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 307, NWS Jackson, MS

April 24, 2000Copiah County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 24, 2000, 12:30 AM CDT for Copiah County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 24, 2000, 12:30 AM CDT (05:30 UTC)
Expired
Apr 24, 2000, 1:00 AM CDT
In force
30 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Copiah County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 10:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 5.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2000-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2000-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 396 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
396 m²/s²
0-3 km storm-relative helicity
517 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 240530
SVRJAN
MSC029-240600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1230 AM CDT MON APR 24 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COPIAH COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 100 AM CDT

* AT 1230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF GEORGETOWN...OR ABOUT 7 MILES
  EAST OF HAZLEHURST...MOVING EAST AT 45 MPH.

THIS STORM WILL MAINLY AFFECT SMALLER COMMUNITIES AND RURAL AREAS.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

74

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:30 PM CDT, 9 hours earlier.

Area forecast discussion, Apr 23, 3:30 PM CDT, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CDT SUN APR 23 2000

SHOWERS AND THUNDERSTORMS HAVE BEEN MOVING ACROSS THE CWFA ALL
MORNING. EARLIER CONVECTION TENDED WEAKEN AS IT MOVED EASTWARD INTO
MORE STABLE ENVIRONMENT. HOWEVER MODEL SOUNDINGS SHOW THE AIRMASS
BECOMING MORE UNSTABLE THIS AFTERNOON DUE TO STRONG WARM AIR
ADVECTION BEHIND THE APPROACHING WARM FRONT. WITH REGARDS TO
MODELS...THE AVN APPEARS TO HAVE THE BEST HANDLE ON THE LOW LEVEL
MOISTURE RETURN THIS AFTERNOON...SO THIS WILL BE THE MODEL OF
CHOICE.

THE AVN SHOWS SEVERAL SHORTWAVES MOVING ACROSS THE AREA THROUGH 00Z
TUESDAY. THE TIMING ON THE WAVES WILL BE TRICKY...AS CONVECTION
INITIATED A LOT FASTER THAN PREVIOUS RUNS INDICATED. THROUGH 00Z
TUESDAY...CAPES WILL AVERAGE 1000-2500 J/KG. THE GOOD VEERING WIND
PROFILES WILL BECOME MORE UNIDIRECTIONAL MIDDAY MONDAY. SURFACE LOW
WILL TRACK ACROSS NORTH MISSISSIPPI EARLY MONDAY...DRAGGING THE
ACCOMPANYING COLD FRONT FROM THE MISSISSIPPI RIVER AT 12Z MONDAY TO
EAST OF THE STATE BY 18Z MONDAY.

THE UPPER LOW CURRENTLY OVER EAST OKLAHOMA WILL CONTINUE TO MAKE
SLOW EASTWARD PROGRESS AS IT CONTINUES TO FILL. BY 48 HOURS/12Z TUESDAY
THE UPPER TROUGH WILL BE EAST OF THE AREA WITH THE CWFA IN DRY
NORTHWEST FLOW.

SO FOR TONIGHT WITH THE GOOD CAPE AND A HIGHLY SHEARED ENVIRONMENT
WILL GO WITH LIKELY TO CAT POPS IN MOST AREAS WITH THE MENTION OF
SEVERE...AS SOME OF THE EARLIER STORMS HAVE ALREADY PRODUCED HAIL
AND INDICATED GOOD ROTATION. FOR MONDAY...CONVECTION TAKES ON A MORE
SQUALL LINE STANCE AND SHOULD END FROM THE WEST MONDAY NIGHT.
AS STATED EARLIER...BY TUESDAY AM AREA WILL BE UNDER DRY NORTHWEST
FLOW.

QPF DISCUSSION: WITH PWS OF 1.25 TO 1.5 INCH ACROSS THE CWFA...AGREE
WITH AVN PLACEMENT OF THE GREATER RAINFALL AMOUNTS ACROSS THE NORTH.
THE STORMS ARE MOVING RATHER FAST...BUT THERE WILL BE SEVERAL WAVES
SO BASIN AVERAGES OF ONE HALF TO ONE INCH WILL SUFFICE.

EXTENDED DISCUSSION...SOME DISAGREEMENT IN THE MEDIUM RANGE MODELS.
NOGAPS INDICATING DRY CONDITIONS THROUGH FRIDAY WHILE THE MRF SHOWS
AN UNSETTLED PATTERN ACROSS THE FORECAST AREA. MRF MODEL PROGS QUICK
MOISTURE RETURN...HOWEVER MRF MOS GIVES BELOW CLIMO POPS AND
TRENDING TO NEAR NORMAL TEMPS. WILL THEREFORE HOLD OFF ON THE RAIN
UNTIL FRIDAY.

PRELIM NUMBERS
JAN 061/070 050/073 049 752
MEI 061/072 051/071 049 863

.JAN...
MS...NONE.
AR...NONE.
LA...NONE.

In the hours before

Special weather statement, Apr 23, 11:05 PM CDT, 1 hour 25 minutes before
ARZ074-075-LAZ007-008-015-240430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1105 PM CDT SUN APR 23 2000

TORNADO WATCH NUMBER 198 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTHEAST ARKANSAS...

ASHLEY AND CHICOT.

IN NORTHEAST LOUISIANA...

MOREHOUSE...RICHLAND...WEST CARROLL.

THE SEVERE WEATHER THREAT HAS MOVED EAST OF THESE COUNTIES AND
PARISHES.

THE REMAINING AREA OF TOzRNADO WATCH NUMBER 198 CONTINUES TO BE IN
EFFECT.
Local storm report, Apr 23, 11:13 PM CDT, 1 hour 17 minutes before
JANWRKLSR 000
TTAA00 KJAN DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1110 PM CDT SAT APR 22 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0350 PM    HATTIESBURG               MS   1 INCH HAIL
04/23/00   FORREST                        QUARTER HAIL REPORTED BY
                                          COUNTY EMERGENCY
                                          MANAGEMENT 5S HATTIESBURG

1035 PM    MONTEREY                  LA   TORNADO
04/23/00   CONCORDIA                      PUBLIC REPORTED A TORNADO
                                          AND DIME HAIL 1S MONTEREY
                                          NEAR HWYS 129/565

1052 PM    VIDALIA                   LA   .75 INCH HAIL
04/23/00   CONCORDIA                      DIME HAIL REPORTED BY
                                          PUBLIC IN VIDALIA

1055 PM    NATCHEZ                   MS   .75 INCH HAIL
04/23/00   ADAMS                          ADAMS CO EMERGENCY
                                          MANAGMENT REPORTS DIME
                                          HAIL IN DOWNTOWN NATCHEZ
Special weather statement, Apr 23, 11:45 PM CDT, 45 minutes before
MSZ018-019-025-027-028-034>036-040>042-047-240515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1145 PM CDT SUN APR 23 2000

THE REMAINDER OF TORNADO WATCH NUMBER 198 HAS BEEN CANCyELED FOR
PORTIONS OF NORTHWEST AND CENTRAL MISSISSIPPI. THE SEVERE WEATHER
THREAT HAS PUSHED TO THE SOUTH AND EAST.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 10:47 PM CDTTornado WarningJANAdams43 min
Apr 23, 10:57 PM CDTSevere Thunderstorm WarningJANClaiborne, Jefferson48 min
Apr 23, 11:16 PM CDTSevere Thunderstorm WarningJANFranklin44 min
Apr 23, 11:45 PM CDTSevere Thunderstorm WarningJANCopiah45 min
Apr 24, 12:11 AM CDTSevere Thunderstorm WarningJANLincoln34 min
Apr 24, 12:36 AM CDTSevere Thunderstorm WarningJANLawrence, Simpson39 min
Apr 24, 1:09 AM CDTSevere Thunderstorm WarningJANMarion51 min
Apr 24, 1:15 AM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Simpson30 min
Apr 24, 1:48 AM CDTSevere Thunderstorm WarningJANJasper, Jones, Smith42 min
Apr 24, 1:57 AM CDTSevere Thunderstorm WarningJANLamar33 min
Apr 24, 2:15 AM CDTSevere Thunderstorm WarningJANForrest45 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.